Colorado, 2018Tornadoes and Hail in Colorado, May 28, 2018
May 28, 2018 · NWS BOU · 26 events in 9 counties and zones
Severe thunderstorms formed the afternoon of Memorial Day. Fourteen tornadoes were observed by spotters and chasers in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed the afternoon of Memorial Day. Fourteen tornadoes were observed by spotters and chasers in the afternoon. A rare sighting of a tornado was reported from Jackson County. Some of the strongest storms formed across northeast Colorado, along a surface convergence boundary. The boundary extended from Kit Carson County north into Washington County, and then through Morgan and Weld counties. Intense convection that developed right on top of the boundary generated several tornadoes, with a few occurring simultaneously, especially across extreme southeast Washington County. Most of the tornadoes touched down in open fields and produced just minor crop damage. The heaviest damage occurred in Cope, in southeast Washington County, from an EF-1 tornado. It caused extensive damage to a carport and garage on the southeast side of town, and downed some trees. The storms also produced hail up to the size of tennis balls in Washington County. Further west, across the foothills west of Denver and across metro Denver, instability was weaker and marginally severe hail occurred, including accumulating hail across the south metro Denver.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 9:58 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, May 28, 9:58 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1058 AM MDT Mon May 28 2018
.UPDATE...
Issued at 1050 AM MDT Mon May 28 2018
Stratus field over the plains and lower foothills is eroding away
from east to west, more so over the northern border area. The low
clouds are pretty thick over central part of the planes. There is
a batch of expanding upper level cloudiness moving into the
western CWA from the south. Latest ACARS soundings have a
significant cap just above 700 mb. Not convinced we will be able
to tap into the significant CAPE in place with all the cloudiness
and lack of heating. There is the synoptic scale energy from the
upper low to our west however. Will stay the course for now.
&&
.SHORT TERM...(Today and tonight)
Issued at 432 AM MDT Mon May 28 2018
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THE EVENING
ACROSS NORTHEAST COLORADO...
Interesting day shaping up for northeast Colorado with potential
for severe thunderstorms, and even a couple tornadoes. Upper
level low continues to spin across the Great Basin, and a strong
90 knot jet ejects eastward across the Colorado/New Mexico
border. This puts the forecast area in the favorable left exit
region of the upper level jet. Q-G diagnostics show deep large
scale lift in place to support more numerous thunderstorms this
afternoon and evening. Surface dewpoints have increased behind
last night's frontal passage, with readings of 50-55F over most of
the plains. Those should hold fairly steady or slightly increase
through the day with low level flow turning more easterly. The
tricky aspect to this forecast revolves around convective
inhibition due to the relatively cool boundary layer.
With regard to that aspect, we currently have a stratus deck,
although not too low with ceilings averaging 1500-4000 feet across
the plains. We don't see to much additional lowering through
daybreak, so daytime heating should be able to start eroding this
deck given the relatively thinner and elevated stratus deck. That
said, we'll still have to erode a very strong cap today. Forecast
soundings show this lid to remain in place through early afternoon
across the plains, even if temperatures warm into the lower to
mid 70s. However, there will also be large scale lift and cooling
aloft, and the forecast soundings show the inversion breaking due
to convective elements moving off the foothills and some of this
cooling aloft. At this time, we're unsure if we will be able to
totally tap into the higher CAPE surface parcels, which show CAPES
of 2000 J/kg with a T/Td of 72/52 along the Front Range, and CAPES
near 3000 J/kg over the northeast plains with even higher Td. If
we can't then look for less intense storms and a lower threat of
severe weather. There may also be a convergence zone attempting to
set up across the Palmer Divide area, so that would be the main
threat area for any tornadic development this afternoon -
spreading east to Lincoln county and perhaps southern Washington
county by late afternoon and evening. Overall chances of severe
storms also look highest from the Palmer Divide area east/northeast
across the plains where there's a better chance of tapping the
higher instability. We still expect good thunderstorm coverage
thanks to the upper level support and mid level instability, but
overall confidence with regard to severe weather is low to
moderate at best due to the influences of stratus and cooler
boundary layer.
Finally, we relied again upon the HREF for overall storm
development and progressions. There are still a few showers/storms
over the northeastern border area early this morning. That
activity should eventually push east this morning, with
redevelopment over the mountains and foothills by the noon hour,
and then becoming more numerous and spreading northeast across the
I-25 Corridor by mid afternoon and the eastern plains late this
afternoon and evening. Some heavy rain threat over the
northeastern plains this evening, with local flooding possible in
areas that received heavy rainfall last night - mostly eastern
Weld, Logan, Sedgwick, and Phillips counties, but Washington
county may receive heavy rainfall as well this evening.
.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM MDT Mon May 28 2018
The slowly moving short wave trough moves into Wyoming Tuesday
morning with a trough axis extending across Colorado Tuesday
morning and moving northeast into western South Dakota by Tuesday
afternoon. Flow aloft turns west-northwest and the passage of the
trough axis will drive a weak cool front across our area with 700
mb temps dropping 2-4 degC. Northwest low-level winds behind the
front will scour out a fair amount of the low-level moisture,
resulting in Td in the low to mid 40s across the plains. Weak
subsidence will also prevail across our area throughout Tuesday
Instability is weak (MLCAPE around 300-500 J/kg), and combined
with the subsidence would lead to isolated thunderstorms across
the Plains. Wind shear will be weak and thus the strongest storms
would be capable of gusty winds. Thunderstorms are more likely in
the high country with the cooling aloft contributing to
instability. Highs will be around seasonal norms area-wide with
highs in the mid 70s Plains, 50s and upper 60s in the mountains.
On Wednesday a trough off the West Coast builds a ridge across
the western third of the U.S., with the ridge axis crossing
Colorado around midday, and backing the mid and upper level flow
to the west-southwest later in the day. Surface moisture is
limited with dewpoints in the low to mid 40s east of the mountains
and synoptic lift is negligible. 700 mb temps warm several degC.
The late May sun and diurnal upslope flow should be able to
overcome the cap at 700 mb and initiate thunderstorms across the
mountains and move them east across the Plains. SBCAPE across the
Plains should be between 500-800 J/kg resulting in the potential
for gusty winds and small hail. Before thunderstorm development
and thicker cirrus, temperatures should warm up a bit vs. Tuesday
with highs in the low 80s Plains and 60s to mid 70s in the
mountains.
Thursday and Friday the mid and upper levels dry out considerably
with dry southwest flow aloft. Wednesday's PWAT at KDEN is
forecast to be around 0.75, dropping to 0.50 Thursday and then 0.40
on Friday. Surface moisture is removed significantly behind a
northwest cool front early on Friday, with dewpoints dropping into
the 20s and 30s across most of the Plains and Palmer Divide.
Thunderstorm chances will likely be very isolated Thursday across
the high country on Thursday (10 percent range), and no
precipitation is expected across the Plains. Friday should be dry
area-wide with very little cloud cover. A thermal ridge builds
across Colorado Thursday into Friday, so expect highs in the low
90s Thursday with 70s to low 80s in the mountains. On Friday a lee
trough develops and kicks east, increasing downslope flow across
the Plains and warming temps a few degrees over Thursday, with mid
90s expected. Denver's record for June 1 is 96 for reference.
Saturday also looks dry area-wide as a trough moves onshore
across the PacNW with dry southwest flow aloft. Models have a
weak cool front crossing the plains early Saturday which will turn
the winds upslope and cool temps a bit, though still well above
seasonal norms for early June. Moisture looks to return during the
day on Sunday with southeast flow across the eastern Plains
though the global models dramatically differ on the strength of
the low-level moisture across the middle part of the U.S. GFS is
10-15 degrees higher with surface dewpoints than the EC despite
similar flow patterns. 700 mb temps soar again (to 17-20 degC) on
Sunday so despite better moisture and upslope thunderstorm chances
across the Plains will probably be limited and only isolated in
the mountains. Temps are likely to continue well above normal into
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon May 28 2018
The Stratus deck is rising a bit but satellite pictures indicate
it could be around well into the afternoon hours. Will keep the
lower ceilings going long than the current DEN TAF indicates.
All the models keep the upslope going to around 00Z then some
form of downsloping westerlies are progged. Some form of drainage
winds are indicated after 06Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...RJK
SHORT TERM...Barjenbruch
LONG TERM...Schlatter
AVIATION...RJK
Hazardous weather outlook, May 28, 10:10 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 28 2018
COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 28 2018
...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL,
DAMAGING WINDS, AND A COUPLE TORNADOES...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A few showers and Thunderstorms are beginning to develop over the
mountains at this. Showers and Thunderstorms will get onto the
plains after 1 PM. Sufficient daytime heating for severe
thunderstorms may be curtailed by the low cloud deck now in place
over most of the plains. Any storms that become severe will be
capable of producing very large hail, damaging winds, and even a
couple tornadoes. At this time, the main threat of any tornadoes
would occur from eastern Elbert, Lincoln and southern Washington
Counties by late afternoon. Heavy rainfall and minor flooding of
low lying areas will also be a concern as the storms become more
widespread over the northeastern plains late this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered afternoon and evening thunderstorms are expected to
develop on Tuesday and Wednesday. The threat of severe storms
is low. Thursday through Sunday should be dry and hot.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 2 PM.
RJK/Gimmestad
In the hours before
Local storm report, May 28, 8:52 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
952 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 SSW STERLING 40.62N 103.22W
05/27/2018 LOGAN CO TRAINED SPOTTER
LIVESTOCK SHED RIPPED APART. 12" DIAMETER
BRANCH DOWN FROM STORM. TIME ESTIMATED FROM
RADAR.
&&Event by event
14 tornado, 11 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Jackson
- When
- May 28, 12:15 PM MST to 12:25 PM MST
- Where
- Jackson County, 5.53 mi NNE of Rand
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.527, -106.140
A tornado touched down in open country for several minutes. No damage was observed.
Hail, Clear Creek
- When
- May 28, 1:46 PM MST
- Where
- Clear Creek County, 13.37 mi SSE of Idaho Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -105.400
Hail, Jefferson
- When
- May 28, 1:53 PM MST
- Where
- Jefferson County, 1.27 mi WSW of Evergreen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.620, -105.340
Hail, Jefferson
- When
- May 28, 1:58 PM MST
- Where
- Jefferson County, 1.06 mi W of Evergreen
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -105.340
Hail, Jefferson
- When
- May 28, 3:20 PM MST
- Where
- Jefferson County, 3.27 mi ENE of Morrison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -105.120
Tornado, Washington
- When
- May 28, 3:22 PM MST to 3:30 PM MST
- Where
- Washington County, 6.93 mi S of Arickaree
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -103.080
A tornado touched down in a corn field. It was on the ground for several minutes and likely produced crop damage.
Hail, Washington
- When
- May 28, 3:25 PM MST
- Where
- Washington County, 4.7 mi NW of Arickaree
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -103.130
Hail, Jefferson
- When
- May 28, 3:29 PM MST
- Where
- Jefferson County, 4.15 mi S of Lakewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -105.100
Hail, Adams
- When
- May 28, 3:37 PM MST
- Where
- Adams County, 1.74 mi NW of Aurora
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -104.870
Hail, Douglas
- When
- May 28, 3:37 PM MST
- Where
- Douglas County, Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -104.970
Hail, Washington
- When
- May 28, 3:47 PM MST
- Where
- Washington County, 2.14 mi SSW of Arickaree
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.650, -103.080
Hail, Arapahoe
- When
- May 28, 3:56 PM MST
- Where
- Arapahoe County, 1.74 mi NW of Centennial Airport
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.590, -104.870
Tornado, Washington
- When
- May 28, 4:00 PM MST to 4:07 PM MST
- Where
- Washington County, 2.14 mi SSW of Arickaree
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -103.080
A tornado touched down in an open field and likely produced some crop damage. Another tornado touched down in close proximity to this one.
Tornado, Washington
- When
- May 28, 4:00 PM MST to 4:03 PM MST
- Where
- Washington County, 2.24 mi ENE of Arickaree
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.690, -103.030
A tornado touched down in a corn field. Some crop damage was likely.
Tornado, Morgan
- When
- May 28, 4:10 PM MST to 4:15 PM MST
- Where
- Morgan County, 4.44 mi SSE of Goodrich
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -104.040
A tornado touched down briefly and produced minor crop damage.
Tornado, Washington
- When
- May 28, 4:11 PM MST to 4:27 PM MST
- Where
- Washington County, 3.97 mi WSW of Cope
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -102.920
One of three landspouts that formed in an open field in close proximity to one another. |No damage was observed.
Tornado, Washington
- When
- May 28, 4:15 PM MST to 4:37 PM MST
- Where
- Washington County, 4.15 mi S of Arickaree to 7.79 mi S of Arickaree
- Rating
- EF0
- Path length
- 3.5 mi
- Path width
- 50 yd
- Continued into
- Kit Carson, Co (GLD)
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -103.070
This is the second of three tornadoes that touched down simultaneously in close proximity to one another. No damage was reported and the storm eventually crossed into Kit Carson County.
Thunderstorm Wind, Weld
- When
- May 28, 4:17 PM MST
- Where
- Weld County, 2.1 mi E of Lucerne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.480, -104.640
Strong thunderstorm winds caused minor tree damage.
Tornado, Washington
- When
- May 28, 4:23 PM MST to 4:39 PM MST
- Where
- Washington County, 3.97 mi WSW of Cope
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -102.920
The last in a series of three landspouts touched down in close proximity to one another. |It touched down in an open corn field and likely produced some crop damage.
Tornado, Washington
- When
- May 28, 4:29 PM MST to 4:32 PM MST
- Where
- Washington County, 5.63 mi S of Arickaree
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -103.050
This was the third of three tornadoes that was visible simultaneously across rural Washington County. It touched down in an open field with no damage reported.
Tornado, Weld
- When
- May 28, 4:34 PM MST to 4:35 PM MST
- Where
- Weld County, 6.93 mi S of Grover
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -104.230
A tornado touched down briefly. Some power lines were damaged in the vicinity of the touchdown.
Tornado, Weld
- When
- May 28, 4:37 PM MST to 4:38 PM MST
- Where
- Weld County, 5.24 mi W of Buckingham
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -104.070
A tornado touched down briefly in an open field. No damage was observed.
Hail, Washington
- When
- May 28, 4:40 PM MST
- Where
- Washington County, 1.6 mi W of Cope
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -102.880
Tornado, Washington
- When
- May 28, 4:42 PM MST to 4:45 PM MST
- Where
- Washington County, 0.69 mi S of Cope
- Rating
- EF1
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -102.850
A tornado touched down and caused extensive damage to a carport and garage. One pine tree was uprooted.
Tornado, Morgan
- When
- May 28, 5:24 PM MST to 5:29 PM MST
- Where
- Morgan County, 4.44 mi SSE of Goodrich
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -104.040
A tornado touched down briefly near County Road U and lifted near County Road 9. Minor crop and property damage were observed.
Tornado, Morgan
- When
- May 28, 5:32 PM MST to 5:37 PM MST
- Where
- Morgan County, 3.75 mi E of Ft Morgan Arpt
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.320, -103.730
A tornado touched down briefly in an open field. No damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornado and Hail in Iowa, May 28, 2018$340,000 · EF0 · 24 events
- Tornadoes and Hail in Colorado, May 28, 2018$60,000 · EF0 · 12 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
- Damaging Winds in Georgia, May 28, 2018$28,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762275, 747513, 747514, 747515, 747516, 747524, 747517, 747518, 747519, 747520, 747521, 747522, 747525, 747526, 747527, 747535, 747533, 747545, 747530, 747536, 747537, 747539, 747523, 749343, 747541, 747544.